Doctors Lounge - Cardiology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Cardiology Symptoms
|radiohead - Tue May 05, 2009 1:35 pm|
I am a 31 year old male. I exercise fairly regularly.
About 2 months ago when I was eating lunch, I noticed my heart would race whenever I swallowed the food. Ever since it has been a regular occurance, everytime I swallow food. It seems that the larger the food, the more likely an occurence. I have been sticking with soup due to this.
My regular doctor checked my blood, thyroid etc and everything was fine.
I have gone to a cardiologist and a gastrologist.
The gastro did an endoscopy and found gastritus and esphogitus. He checked for a narrowing of my esophogas but only found the inflammation which was most likely caused by too much ibuprofin.
He put me on Prilosec OTC for 2 months to treat the inflammation.
The cardiologist had me wear a Holter for 2 weeks. The Holter showed that my heart rate would increase for the brief moments while swallowing food.
The cardiologist did a stress test, EKG, Sonogram and everything looked normal.
He seemed as baffled as me.
I have been going nuts trying to figure out what is wrong with me. I feel that it doesnt make sense to me. I feel like a patient on an episode of House!
I have done some reading and learned about the Vagus nerve and wondered if that could be the culprit and if so what triggers that and how is it remedied?
Any other possible reasons that I could be suffering from this?
My mind has been running wild trying to figure this out and I would love to hear something that might help put my mind at ease and point me in the right direction.
|John Kenyon, CNA - Mon May 11, 2009 10:28 pm|
This is a fairly common complaint and yes, especially in patients with upper GI disease (such as GERD and esophagitis) the vagus nerve can be stimulated or, more correctly, destimulated, as it tends normally to slow down the heart rate. Swallowing often can have a paradoxical effect, and the nerve is often very near the surface, so this is hardly surprising. The good news is this rarely a serious problem, just a weird feeling that one becomes used to with time. Unfortunately there's not too much that can be done for it. If it becomes problematic it can be treated, usually with beta blocker drugs. This would be unusual but can be helpful in very troublesome cases. Sometimes a bolus of food, in many cases cold food like ice cream, can trigger supraventricular tachycardia. If this starts, you'd then need to consider medical treatment to prevent episodes.
I hope this is helpful. Good luck to you and please feel free to follow up with us here as needed.
|radiohead - Tue May 12, 2009 9:00 am|
Thanks so much for your response!
This is the strangest thing to me. I would think that 2 months would be a suffiecient amount of time for the esophagitus to heal (but maybe its not?)
I have been taking the prilosec OTC twice a day per my doctors request. I havent had any of the gastritus symptoms but it hasnt reduced the frequency of the heart beating fast symptom when swallowing.
Cold foods don't really seem to respond any differently than anything else. It just seems that the larger the piece of food that I swallow the more intense or more likely the symptom will occur.
|John Kenyon, CNA - Sat May 16, 2009 9:53 am|
Unfortunately there's no precise time schedule for healing of esophgeal inflammation. A lot depends upon the body's response in each individual, so some find a quick fix while others may struggle with this off and on for months or years. Doing anything is better than leaving it alone, however.
While I've heard a number of people state that cold food seems to trigger this especially, the size of the bolus of food really makes more sense, since that creates a direct mechanical stimulation of the vagus nerve in people prone to this.
|moldvictim08 - Thu Jul 23, 2009 12:55 pm|
I had seven distal esophageal ulcers and my gastro doc put me on a liquid drug called Carafate. It took the pain away and helped the ulcers heal quicker. Ask about this.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.